Alert archive / Hawaii / Wind Advisories in 2016

Wind Advisory 16, NWS Honolulu, HI

March 26, 2016Hawaii County, Hawaii

NWS Honolulu, HI issued this wind advisory at Mar 26, 2016, 3:34 AM HST for Hawaii County, Hawaii. It was in force for 36 hr.

The area

The counties it named.

The facts

Issued
Mar 26, 2016, 3:34 AM HST (13:34 UTC)
Expired
Mar 27, 2016, 3:36 PM HST
In force
36 hr
Issued by
NWS Honolulu, HI

County Hawaii County, HI

The radar

The South Shore radar (PHWA), 57 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Hilo, (PITO), launched 12:00Z, 1.6 hours before the alert went out and 56 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Hilo, at 12:00Z on 2016-03-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 188 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Hilo, at 12:00Z on 2016-03-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
188 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
1036 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
50 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

001 
WWHW70 PHFO 261334
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
334 AM HST SAT MAR 26 2016

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.AN UPPER TROUGH OVER HAWAII WILL PRODUCE STRONG NORTHWEST WINDS
AT THE SUMMIT LEVELS OF THE BIG ISLAND THROUGH TONIGHT.

HIZ028-270245-
/O.NEW.PHFO.WI.Y.0016.160326T1334Z-160327T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
334 AM HST SAT MAR 26 2016

...WIND ADVISORY IN EFFECT UNTIL 6 AM HST SUNDAY...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 6 AM HST SUNDAY. 

* TIMING...THROUGH TONIGHT.

* WINDS...NORTHWEST 35 TO 45 MPH AND GUSTS TO 55 MPH.

* IMPACTS...DRIVING MAY BECOME HAZARDOUS IN HIGH PROFILE VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE CAUTION.

&&

$$

FOSTER
3 follow-up statements
675 
WWHW70 PHFO 270132
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
332 PM HST SAT MAR 26 2016

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.AN UPPER TROUGH JUST EAST OF THE BIG ISLAND WILL PRODUCE STRONG
NORTHWEST WINDS AT THE SUMMITS THROUGH TONIGHT.

HIZ028-271445-
/O.CON.PHFO.WI.Y.0016.000000T0000Z-160327T1600Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
332 PM HST SAT MAR 26 2016

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST SUNDAY...

* TIMING...THROUGH TONIGHT.

* WINDS...NORTHWEST 35 TO 50 MPH WITH GUSTS TO 65 MPH.

* IMPACTS...DRIVING MAY BECOME HAZARDOUS IN HIGH PROFILE 
  VEHICLES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE CAUTION.

&&

$$

BURKE
519 
WWHW70 PHFO 271341
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
341 AM HST SUN MAR 27 2016

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS...

.AN UPPER LEVEL TROUGH NORTHEAST OF THE BIG ISLAND WILL PRODUCE
STRONG NORTHWEST WINDS AT THE SUMMITS THROUGH TONIGHT.

HIZ028-280400-
/O.EXT.PHFO.WI.Y.0016.000000T0000Z-160328T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
341 AM HST SUN MAR 27 2016

...WIND ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING...

* TIMING...THROUGH 6 PM THIS EVENING.

* WINDS...NORTHWEST 35 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...DRIVING MAY BECOME HAZARDOUS IN HIGH PROFILE 
  VEHICLES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY FOR THE SUMMITS MEANS THAT SUSTAINED WINDS OF AT
LEAST 45 MPH...OR GUSTS OF AT LEAST 55 MPH...ARE EXPECTED.
MOTORISTS SHOULD USE CAUTION.

&&

$$
027 
WWHW70 PHFO 280136
NPWHFO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HONOLULU HI
336 PM HST SUN MAR 27 2016

...WIND ADVISORY FOR THE BIG ISLAND SUMMITS IS CANCELLED...

HIZ028-280245-
/O.CAN.PHFO.WI.Y.0016.000000T0000Z-160328T0400Z/
BIG ISLAND SUMMITS-
INCLUDING THE CITY OF...MAUNA LOA AND MAUNA KEA ABOVE 8000 FEET
336 PM HST SUN MAR 27 2016

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS CANCELLED THE WIND
ADVISORY. 

WINDS HAVE DIMINISHED BELOW ADVISORY LEVELS OVER THE BIG ISLAND
SUMMITS.

$$

BURKE

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this wind advisory went out at Mar 25, 8:14 PM HST, 7 hours 20 minutes earlier.

Area forecast discussion, Mar 25, 8:14 PM HST, 7 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HONOLULU HI
814 PM HST FRI MAR 25 2016

.SYNOPSIS...
A DEEP LAYERED TROUGH OF LOW PRESSURE WILL TRACK EASTWARD ACROSS
THE CENTRAL AND EASTERN PART OF THE STATE THROUGH SATURDAY. AN
UNSTABLE AIRMASS WILL ACCOMPANY THE TROUGH AND WILL BRINGING
UNSETTLED WEATHER MAINLY FOR THE BIG ISLAND THROUGH SATURDAY
AFTERNOON. A DRIER AIRMASS WILL MOVE BACK OVER THE ISLANDS
SATURDAY NIGHT THROUGH SUNDAY NIGHT. A WEAK COLD FRONT WILL PUSH
SOUTHEASTWARD ACROSS THE STATE MONDAY NIGHT THROUGH TUESDAY
NIGHT. WEAK HIGH PRESSURE WILL BUILD OVER THE ISLANDS DURING THE
MIDDLE OF NEXT WEEK...WITH A STRONGER AREA OF HIGH PRESSURE
EXPECTED TO BUILD NORTH OF THE STATE LATE NEXT WEEK...FINALLY
ALLOWING THE TRADE WINDS TO RETURN.

&&

.DISCUSSION...
WATER VAPOR IMAGERY SHOWS A SHORTWAVE TROUGH WITH OVER OAHU THIS
EVENING. A SURFACE-BASED TROUGH IS ALSO LOCATED ACROSS THE CENTRAL
PORTION OF THE STATE. INFRARED SATELLITE OVER HAWAII SHOWS MOSTLY
CLOUDY TO CLOUDY SKIES. MID TO HIGH CLOUDS COVER FROM MOLOKAI
WESTWARD...WHILE CUMULUS AND LAYERED CLOUDS COVER THE EASTERN
HALF. RADAR SHOWS STRATIFORM RAIN OVER MAUI...WITH THE HEAVIER
SHOWERS AND THUNDERSTORMS OVER THE ALENUIHAHA CHANNEL AND
NORTHWEST BIG ISLAND. THESE WEATHER FEATURES...ALONG WITH THE
SHOWERS AND THUNDERSTORMS ARE SLOWLY MOVING TO THE EAST THIS
EVENING. THE MAIN SHORT TERM CONCERNS FOR TONIGHT REVOLVE AROUND
THE POTENTIAL FOR FLOODING AND THUNDERSTORMS FOR MAUI AND THE BIG
ISLAND. A FLASH FLOOD WATCH IS IN EFFECT THROUGH TONIGHT FOR THESE
TWO AREAS. THERE IS THE POTENTIAL FOR SNOW SHOWERS ON MAUNA KEA
THROUGH THE OVERNIGHT. THE DEEPEST MOISTURE APPEARS LIKE IT WILL
PASS BY TO THE NORTH OF THE BIG ISLAND...SO WE ARE NOT
ANTICIPATING A NEED FOR A WINTER WEATHER ADVISORY AT THIS TIME.

ACROSS KAUAI...OAHU AND MOLOKAI...THE BEST FORCING FOR ASCENT HAS
SHIFTED EAST SO CHANCES FOR RAIN AND THUNDERSTORMS WILL BE
DECREASING TONIGHT. HOWEVER...WITH THE COLD POOL OVERHEAD...AN
ISOLATED TO WIDELY SCATTERED SHOWER CAN/T BE RULED OUT OVER THESE
ISLANDS.

THE EASTWARD PROGRESSION OF THE UPPER / SURFACE TROUGH WILL PUSH
THE DEEPER LAYERED MOISTURE EAST OF THE BIG ISLAND ON SATURDAY.
WHILE RELATIVELY DRIER AIR WILL ADVECT EASTWARD OVER THE STATE ON
SATURDAY...THERE WILL STILL BE ENOUGH AVAILABLE MOISTURE
WHICH...COMBINED WITH DAYTIME HEATING AND THE UNSTABLE ATMOSPHERE
PROVIDED BY THE UPPER TROUGH...MAY CAUSE SOME HEAVY SHOWERS AND
ISOLATED THUNDERSTORMS SATURDAY AFTERNOON.

SATURDAY NIGHT THROUGH SUNDAY NIGHT...
A WEAK PRESSURE PATTERN WILL REMAIN OVER THE ISLAND CHAIN THROUGH
THE PERIOD...WITH OVERNIGHT LAND BREEZES AND DAYTIME SEA BREEZES
EXPECTED. AN INCREASE IN SOUTHWESTERLY WINDS IS EXPECTED LATE
SUNDAY NIGHT AS A COLD FRONT BEGINS TO APPROACH FROM THE WEST. THE
DEEPEST MOISTURE WILL HAVE SHIFTED NORTHEAST AND AWAY FROM THE
STATE BY SATURDAY EVENING...WITH THE MID-LEVEL TEMPERATURES
REBOUNDING OR WARMING CLOSER TO SEASONAL LEVELS. AS A RESULT...WE
ARE EXPECTING DRIER CONDITIONS TO RETURN TO THE ISLAND CHAIN...WITH
SHOWERS FAVORING THE COASTAL WATERS DURING THE NIGHT AND THE
INTERIOR OF THE ISLANDS DURING THE AFTERNOON / EVENING HOURS.

MONDAY THROUGH NEXT FRIDAY...
MEDIUM RANGE GUIDANCE IS IN GOOD AGREEMENT SHOWING A WEAKENING
COLD FRONT APPROACHING FROM THE NORTHWEST ON MONDAY...THEN PUSHING
SLOWLY THROUGH THE ISLAND CHAIN MONDAY NIGHT THROUGH TUESDAY
NIGHT. THE MOISTURE IS EXPECTED TO BE RATHER SHALLOW WITH LITTLE
TO NO UPPER LEVEL FORCING FOR ASCENT...SO NOT MUCH MORE THAN A
BROKEN LINE OF SHOWERS IS EXPECTED TO MOVE THROUGH THE STATE IN
ASSOCIATION WITH THE FRONT. WEAK HIGH PRESSURE IS THEN EXPECTED TO
BUILD OVER OR JUST NORTH OF THE ISLANDS DURING THE MIDDLE OF NEXT
WEEK...WITH AN AFTERNOON SEA BREEZES AND OVERNIGHT LAND BREEZES
EXPECTED. BOTH THE 12Z GFS AND 12Z ECMWF SHOW A STRONGER RIDGE OF
HIGH PRESSURE BUILDING NORTH OF THE STATE LATE NEXT WEEK...AND
THIS SHOULD ALLOW THE TRADE WINDS TO RETURN TO THE ISLAND CHAIN BY
NEXT FRIDAY.

&&

.AVIATION...
THUNDERSTORMS REMAIN ACTIVE NEAR MAUI COUNTY AND THE BIG ISLAND THIS
EVENING...BRINGING REDUCED VISIBILITY AND CEILINGS. SHOWERS AND
THUNDERSTORMS WILL PRODUCE GUSTY...VARIABLE WINDS...AND LIGHTNING.
AIRMET SIERRA CONTINUES FOR MOUNTAIN OBSCURATION IN THESE AREAS. IN
ADDITION... SIGMET NOVEMBER REMAINS POSTED FOR THUNDERSTORMS IN THE
AREA...AND EXTENDING TO THE NORTH. CONDITIONS HAVE IMPROVED OVER
KAUAI AND OAHU...AND EXPECT MAUI COUNTY TO IMPROVE OVERNIGHT FROM
THE WEST.

UNSTABLE AIRMASS OVER THE STATE DUE TO THE UPPER LEVEL TROUGH MOVING
OVER THE ISLANDS. CONDITIONS WILL LIKELY REMAIN UNSTABLE ENOUGH TO
TRIGGER AFTERNOON CONVECTION OVER THE BIG ISLAND SATURDAY
AFTERNOON.

&&

.MARINE...
AN UPPER TROUGH AND AMPLE MOISTURE WILL HELP SUSTAIN THE ACTIVE
WEATHER PATTERN OVER THE CENTRAL AND EASTERN COASTAL WATERS...LIKELY
ENDING BY SATURDAY MORNING. THUNDERSTORMS WILL BRING A CHANCE FOR
HEAVY RAINS...REDUCED VISIBILITIES...STRONG GUSTY WINDS...LIGHTNING...AND
HAIL. IF CONDITIONS WARRANT...SHORT-FUSED SPECIAL MARINE WARNINGS
MAY NEED TO BE ISSUED.

OTHERWISE...WINDS AND SEAS AROUND HAWAII ARE EXPECTED TO REMAIN
QUIET.  A SMALL NORTHWEST SWELL WILL PEAK SUNDAY AND SUBSIDE THROUGH
MONDAY. SURF WILL REMAIN BELOW ADVISORY LEVELS THROUGH MONDAY.

A VERY LARGE NORTHWEST SWELL IS FORECAST TO ARRIVE BEGINNING TUESDAY
AND PEAK LATE TUESDAY BEFORE SUBSIDING THROUGH THE WEEK...WITH
WARNING LEVEL SURF EXPECTED ACROSS NORTH AND WEST FACING SHORES.
A SMALL BUMP IN SOUTH SWELL IS EXPECTED TUESDAY INTO WEDNESDAY.

&&

.HFO WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR MOLOKAI-LANAI-
KAHOOLAWE-MAUI-BIG ISLAND.

&&

DISCUSSION/MARINE...FOSTER
AVIATION...M BALLARD

In the hours before

Local storm report, Mar 25, 10:12 PM HST, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HONOLULU HI
1012 PM HST FRI MAR 25 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1001 PM     FLASH FLOOD      9 NNW KAWAIHAE          20.16N 155.88W
03/25/2016                   HAWAII             HI   EMERGENCY MNGR

            CIVIL DEFENSE REPORTS FLOODING OVER ROAD ON HIGHWAY 270
            MILE MARKER 12.

1001 PM     FLASH FLOOD      7 SSW KAMUELA           19.92N 155.68W
03/25/2016                   HAWAII             HI   EMERGENCY MNGR

            CIVIL DEFENSE REPORTED FLOODING ON ROAD ALONG HIGHWAY 190
            MILE MARKER 6 TO 8. BARRICADES HAVE BEEN PLACED AROUND
            FLOOD WATERS.

&&

MFOSTER

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 25, 2:06 PM HSTAreal Flood AdvisoryHFOHawaii3 hr
Mar 25, 2:28 PM HSTFlash Flood WarningHFOKalawao3 hr
Mar 25, 2:38 PM HSTFlash Flood WarningHFOHawaii12 hr
Mar 25, 3:06 PM HSTFlash Flood WatchHFOHawaii, Honolulu, Kalawao24 hr
Mar 25, 4:09 PM HSTSpecial Marine WarningHFO2 hr
Mar 25, 5:03 PM HSTAreal Flood AdvisoryHFOKalawao3 hr
Mar 25, 5:42 PM HSTSpecial Marine WarningHFO93 min
Mar 25, 7:05 PM HSTSpecial Marine WarningHFO115 min
Mar 25, 7:44 PM HSTAreal Flood AdvisoryHFOKalawao106 min
Mar 25, 8:51 PM HSTSpecial Marine WarningHFO114 min
Mar 25, 10:38 PM HSTSpecial Marine WarningHFO112 min

Nearby

Wind Advisories in Hawaii, 2016Every wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.